cold turkey
(Creative Commons)

Fernando Zarazaga is a husband and father living in Cordoba, Argentina. He quit his antidepressant (Zoloft) “cold turkey” and wants people to understand how dangerous and debilitating this can be.

Approximately five years ago Fernando was put on 20 mg of Prozac (fluoxetine) for anxiety (not depression).  After three years his medication was changed and he was put on a Zoloft (sertraline) at 200 mg. A year after that he began to see that the medication was creating more distress than he had experienced with the initial anxiety that prompted the medication in the first place. He determined he wanted to go off the medication. He spoke to his doctor about it and his doctor did not take him seriously and offered nothing in the way of help in getting off the drugs. Fernando took the situation into his own hands and about a year ago –not understanding the risks and impact — he stopped taking the medication altogether, “cold turkey.”

After quitting abruptly, his worst withdrawal symptoms did not come on full force until about two months after his discontinuation. By the time he had been off the drugs for three or four months and was still experiencing terrible withdrawal, he felt trapped and helpless, fearing that reinstating (to reduce more gradually) would precipitate worse symptoms. He says, “I feel in a trap because I realized, too late, that I should have made a gradual reduction.”

Fernando has suffered unrelenting distress ever since, to the extent that he has had to suspend his studies at law school because of the incapacitating symptoms. I was able to ask Fernando about his story and he has allowed to me include it here:

Were you diagnosed with depression or were you given the drug for something else?

I never had depression in my life until I discontinued SSRIs. I was given the drug for anxiety.

When your doctor prescribed the drug, did he or she give you any information about not stopping the drug “cold turkey”?

In Argentina [many] psychiatrists do not know about the negative effects and the terrible withdrawal of these drugs. The ones who do recommend discontinuation, suggest doing it abruptly (with reductions of 50 percent or more). They never said anything about how to stop these drugs.

Why did you feel you wanted to get off of antidepressants?

I never quite agreed with the idea of taking drugs, but I listened to the doctors. I eventually realized that these drugs were doing me harm.

What symptoms have you experienced since quitting the drug “cold turkey”? 

All the symptoms that people recognize in forums such as Surviving Antidepressants: insomnia, anxiety, body pain, dizziness.

Has there been any relief in your symptoms or are they still very bad?

Very slowly I’m feeling a little better. But there are days when the symptoms are very strong.

What does a “bad day” feel like? What kinds of sensations are you experiencing? 

On a bad day I feel the need to stay all day in bed. I have zero strength to walk. Dizziness, nausea “derealization” [this is a Spanish term that means feeling disconnected from yourself, like you are not yourself, and everything seems like a bad dream].

What advice would you give someone who wants to get off antidepressants?

Never go cold turkey. I would recommend taking a period of 6 months before starting the taper and start having an extremely healthy lifestyle, plenty of exercise and good nutrition. Then begin a gradual taper.

~ ~

If anyone can offer Fernando help or advice, please feel free to do so in the Comments.

Leave a Reply

Your email address will not be published. Required fields are marked *